Jump to content

Aspertame/Phenylalanine


LisaColumbus
 Share

Recommended Posts

I have recently begun passing out more frequently and have been trying to figure out why. I come close to passing out daily but have always had warning signs and time to "hit the floor" until the past couple of months. Today I realized there is one thing in common every time I have passed out completely. As weird as this may sound, prior to passing out I had eaten a "Breathsavers" I looked at the ingredients today and it says it contains Phenylalanine, which I guess is often found in Aspertame. I never eat or drink anything with Aspertame other than these darn Breathsavers. So I tested my theory earlier today. I ate another Breathsavers, and within 20 minutes my heart was racing.

Has anyone here ever noticed a problem with Phenylalanine or Aspertame? I know I'm looking for that needle in the haystack, but I figure it can't hurt to ask :(

Link to comment
Share on other sites

Lisa,

When I first got sick I was hospitalized in the cardiac ward of my local hospital. One of the nurses that took care of me guessed my symptoms were related to drinking/eating products with too much aspertane. He said a few years earlier, his wife suddenly began fainting. She'd been drinking a steady six-pack of diet coke daily, then when she switched to juice, she stopped fainting. He said he thought it was the aspertane that made her pass out.

Not very scientific, but perhaps there's more concrete evidence that aspertane causes these problems.

Link to comment
Share on other sites

I wish there were more known about the unnatural additives put in some foods. I do not pass out but I definitely noticed that my stomach reacts poorly to Breathsavers or to Propel water (which has sucralose, a sugar substitute) and to other additives. My best bet is to eat natural foods.

But I don't listen to my own advice and I frequently have an upset stomach. Or I feel even worse than usual.

Link to comment
Share on other sites

"When I first got sick I was hospitalized in the cardiac ward of my local hospital. One of the nurses that took care of me guessed my symptoms were related to drinking/eating products with too much aspertane. He said a few years earlier, his wife suddenly began fainting. She'd been drinking a steady six-pack of diet coke daily, then when she switched to juice, she stopped fainting. He said he thought it was the aspertane that made her pass out."

That's interesting. I stopped drinking everything with caffeine in it. I switched from diet coke to caffeine free diet coke (I know, why bother?). Stopping caffeine certainly helped with tachy symptoms, but every so often I get tachy even after drinking the unleaded variety of coke for several days in a row. Maybe it's the aspartame?

India

Link to comment
Share on other sites

This topic has been discussed a few times before. I did a search on the net and tachycardia is listed as a symptom of aspartame on several websites, for whatever they are worth. I probably drank a couple of 20 oz bottles of Diet Coke a day (or more when I was stressed) for more than 10 years. I also started drinking caffeine free soda after getting sick. About a couple of months ago, I decided to all but elimiate Nutra Sweet from my diet. I sometimes chew sugar free gum and occasionally (once ever couple of weeks) have a diet soda, but that's it. My POTS has been improving overall, although I am not sure whether removing Nutra Sweet has been a factor. (It is probably more from exercise) I also tried Splenda when I quit Nutra Sweet, but got headaches.

Getting POTS has led me to agree with Futurehope. This is not a scientific statement by any means, but I don't think any of these chemicals can be good for you in the long run. I think that natutal foods are best.

Link to comment
Share on other sites

If you read up on aspertame you will find that once it is broken down in your body it actually converts to formeldahyde... pretty scary :)

Link to comment
Share on other sites

Lisa,

Sorry, I didn't mean to imply that you should have done a search before posting. It is always good to post and find out what the latest thinking is. Here are some links to prior posts about aspartame and Nutrasweet.

-Rita

http://dinet.ipbhost.com/index.php?act=Sea...lite=nutrasweet

http://dinet.ipbhost.com/index.php?act=Sea...hlite=aspartame

Link to comment
Share on other sites

Lisa--thanks for bringing this up--I don't remember seeing a discussion on this before and it is interesting to me b/c I noticed that the few times I accidentally ate a food with aspartame in it, I developed a headache. I always avoid it, as well as any other chemical additive in food. MSG is another one -- it seems to augment tachycardia for me. I suspect that as we POTS-sies are more sensitive to meds, we may tend to be more sensitive to chemical additives in food too. That is probably a good thing for us, since we then avoid these things--they cannot be healthy!

Katherine

Link to comment
Share on other sites

Yes, formaldehyde and methanol are breakdown products of aspartame. And yes, aspartame does contain phenylalanine, which is a problem for people with phenylketonuria. However, I doubt that this is a problem for nearly anyone with POTS.

In toxicology, "the dose makes the poison." In other words, it is the amount of formaldehyde or methanol that matters. The amount of phenylalanine you would get from drinking diet soda is far less (by a factor of about 30, I think) than you would get from drinking a glass of milk or having any other protein-rich food. You would get more methanol from drinking fruit juice than from drinking diet soda sweetened with aspartame. So all the hysteria on the internet about formaldehyde and methanol from aspartame is just that--hysteria. Notice that none of it comes from actual chemists or toxicologists. Much of it is from people who are selling stevia, which is an herbal sweetener that hasn't been approved by the FDA as a food additive because it evidently has effects on the metabolism. Of course, much of the reassuring "aspartame is safe" messages come from people who are being paid by the manufacturer.

Products that contain aspartame have a warning about phenylalanine. People with phenylketonuria can't metabolize phenylalanine. Consequently, it builds up in the system and causes brain damage that results in severe mental retardation in early childhood. People with phenylketonuria have to follow an extremely restrictive diet. Phenylketonuria is now diagnosed at birth. If you have it, you will already know it, because your family will have been watching everything you put in your mouth since you were an infant. Or else you are already severely retarded and have a peculiar body odor.

That being said, I have to admit that I consume very little aspartame. But that's because I don't drink much soda to begin with and I don't have a problem with high blood sugar. However, a lot of people with POTS do have weight problems or blood sugar problems, and I wouldn't want to frighten them away from aspartame needlessly.

If you think you have a problem with aspartame, it would be fairly easy to test. Get some of those empty capsules from the health food store. Have a friend put aspartame in some of them and saccharine or something else in other ones to serve as a placebo. If you get the same effects from the placebo capsules that you got from the aspartame capsules, then your problem isn't aspartame.

Link to comment
Share on other sites

lthomas--thanks for your well-made points. It may just be coincidence that I get a headache after using aspartame--I have no scientific proof. I will still steer clear of it, as I do not eat much sweetened food anyway, and am uncomfortable with chemical additives like this. I would no sooner use stevia--for the reasons you point out. You are so right that aspartame may actually be a better choice than sugar for some POTS patients--those who do not want to give up sweet food, but who have a hard time with symptoms following use of sugar.

Katherine

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...